Wyoming, 2012

High Wind in Wyoming, December 2, 2012

December 2, 2012 · NWS RIW · 4 events in 4 counties and zones

The combination of an approaching cold front and low pressure system produced high winds across portions of western and central Wyoming. Many locations had sustained winds over 50 mph with wind gusts over 70 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of an approaching cold front and low pressure system produced high winds across portions of western and central Wyoming. Many locations had sustained winds over 50 mph with wind gusts over 70 mph. The maximum wind gust recorded was 79 mph at the Fales Rock RAWS site. Downslope wind gusts along the east slopes of the Wind River Range in and around Lander topped out between 60 and 75 mph during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 2, 2:54 AM MST, 6 hours 6 minutes earlier.

Area forecast discussion, Dec 2, 2:54 AM MST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
254 AM MST SUN DEC 2 2012

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

AN ACTIVE WEATHER DAY IS EXPECTED ACROSS THE REGION AGAIN AS A
POTENT SYSTEM APPROACHES FROM THE WEST. STRONG SOUTHWEST FLOW
AHEAD OF THE SYSTEM WILL KEEP TEMPERATURES WARM...VERY WARM EAST
OF THE DIVIDE WITH SOME HIGHS REACHING INTO THE 60S. THE SNOW
LEVELS WILL AGAIN RISE UP ABOVE 8000 FEET TODAY AHEAD OF A STRONG
COLD FRONT THAT WILL COME BLASTING THROUGH THIS EVENING...LOWERING
THE SNOW LEVELS DOWN INTO THE VALLEYS AND DELIVERING A POWERFUL
BURST OF SNOW TO THE WEST...IT WILL ALSO BRING A CHANCE OF RAIN
AND SNOW EAST OF THE DIVIDE...EVENTUALLY TURNING TO ALL SNOW. SNOW
WILL END ABRUPTLY AFTER MIDNIGHT TONIGHT AS THE UPPER TROUGH
SWINGS INTO THE PLAINS AND HIGH PRESSURE BUILDS IN BEHIND IT ON
MONDAY.

THERE ARE A FEW WILD CARDS TODAY...FIRST...IT IS UNCERTAIN HOW FAR
INTO THE LOWER ELEVATIONS THE HIGH WINDS WILL MOVE OFF OF THE
ABSAROKAS AND THE WIND RIVER RANGE...WEST CODY...CLARK...MEETEETSE
AND LANDER ARE AT THE GREATEST RISK OF RECEIVING DAMAGING WIND
GUSTS THIS AFTERNOON AROUND FRONTAL PASSAGE...STRONG WINDS COULD
ALSO LEAK THROUGH THE OWL CREEKS AND INTO THERMOPOLIS BUT THESE
WINDS ARE NOT EXPECTED TO BE AS STRONG AS THE WINDS THAT COULD
POTENTIALLY COME OFF OF THE WIND RIVERS AND ABSAROKAS. A PERIOD OF
STRONG WIND AND HEAVY SNOW COULD ALSO MOVE THROUGH DUBOIS WITH
FRONTAL PASSAGE...BUT IT THESE CONDITIONS ARE EXPECTED TO BE SHORT
LIVED. ANOTHER AREA OF CONCERN WILL BE ACROSS THE SOUTH ALONG THE
I80 CORRIDOR...THERE WILL BE WIDESPREAD CROSS WINDS THAT COULD
HAVE HIGH IMPACT FOR TRAFFIC ALONG THE CORRIDOR BUT WINDS ARE NOT
EXPECTED TO REACH WARNING CRITERIA...SO A SPECIAL WEATHER
STATEMENT WAS ISSUED FOR THE CORRIDOR AS WELL AS FOR SOUTHERN
LINCOLN COUNTY AND SUBLETTE COUNTY...WINDS WILL BE FAIRLY STRONG
TODAY BUT ARE NOT EXPECTED TO REACH HIGH WIND CRITERIA.

MONDAY WILL BE MUCH CALMER. HIGH PRESSURE BUILDS IN FROM THE WEST
AS BENIGN WESTERLY FLOW SETS UP ACROSS THE REGION. THERE COULD BE
A FEW LEFTOVER SHOWERS IN THE NORTHWEST AS SOME RESIDUAL MOISTURE
WORKS WITH SOME WEAK ISENTROPIC LIFT. MONDAY WILL ALSO BE
COOLER IN THE WAKE OF THE COLD FRONT...WITH TEMPERATURES MUCH
CLOSER TO NORMAL FOR THIS TIME OF YEAR. TUESDAY WILL BRING ANOTHER
ROUND OF SNOW TO THE WEST AS THE NEXT SYSTEM APPROACHES. SOUTHWEST
FLOW AGAIN SETS UP AT THE SURFACE AS LEE SIDE TROUGHING
DEVELOPS...PRODUCING MILD AND WINDY CONDITIONS EAST OF THE DIVIDE
TUESDAY AFTERNOON.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

THE LONG TERM WILL BEGIN WITH A MOIST WESTERLY FLOW...WITH THE
POTENTIAL OF SIGNIFICANT SNOWFALL CONTINUING ACROSS THE WESTERN
MOUNTAINS. TEMPERATURES WILL BE RELATIVELY WARM WITH A RAIN/SNOW OR
MAINLY RAIN EVENT ACROSS THE WESTERN BASINS/VALLEYS. EAST OF THE
DIVIDE...DOWNSLOPING WILL KEEP IT DRY AND CONTINUED UNSEASONABLY
WARM. THE 00Z GFS HAS TRENDED TOWARD THE ECMWF SOLUTION WITH A
WEAKER SYSTEM PUSHING EAST ALONG THE CANADIAN BORDER WEDNESDAY
NIGHT/THURSDAY. THIS SYSTEM WOULD STILL BRING A COLD FRONT SOUTHWARD
ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY...AND GRADUALLY SHUT OFF
THE MOIST WESTERLY FLOW INTO THE WESTERN MOUNTAINS.

GLOBAL MODELS SHOW A LONGWAVE TROUGH GRADUALLY FORMING OVER THE
CENTRAL CONUS LATE NEXT WEEK INTO NEXT WEEKEND...BUT DIFFER
SUBSTANTIALLY ON THE DETAILS. THE 00Z GFS DIGS THIS TROUGH ACROSS
THE ROCKIES SATURDAY/SUNDAY...WHILE THE ECMWF IS FARTHER
EAST...AND BIT FASTER WITH THE INITIAL DIGGING OF THE TROUGH...AND
MUCH MORE PROGRESSIVE WITH IT THROUGH TIME. THE GFS ENSEMBLES WERE
A MIX BETWEEN THE OPERATIONAL GFS AND ECMWF SOLUTIONS. THUS HAVE
BROAD BRUSH LOW POPS FOR LATE NEXT WEEK INTO NEXT WEEKEND WITH AN
EMPHASIS ACROSS THE NORTHERN MOUNTAINS...AND HAVE GONE WITH A
BLEND OF MODEL TEMPS UNTIL MODELS COME INTO BETTER AGREEMENT.
ALTHOUGH IF THE OPERATIONAL GFS SOLUTION DOES COME TO FRUITION THE
FORECAST AREA WOULD SEE MUCH COLDER TEMPS BY AROUND 10-15 DEGREES
ACROSS THE NORTH SATURDAY...AND OVER THE ENTIRE AREA SUNDAY THAN
CURRENTLY FORECAST.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH
12Z MONDAY. THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAINS
WILL SEE SOME RAIN AND SNOW AFTER 19Z WITH MOUNTAIN OBSCURATION. THE
BIGHORN MOUNTAINS WILL SEE SOME RAIN AND SNOW SHOWERS AROUND 06Z
MONDAY THROUGH 12Z MONDAY. WINDY CONDITIONS WILL OCCUR OVER MANY
LOCATIONS AFTER 19Z THROUGH 06Z MONDAY. AROUND THE CASPER AIRPORT
THE WIND WILL BE QUITE STRONG TODAY INTO THIS EVENING.

WEST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH
18Z. SCATTERED RAIN AND SNOW SHOWERS WILL OCCUR IN THE WESTERN
MOUNTAINS THROUGH 18Z. THEN ANOTHER PERIOD OF RAIN AND SNOW WILL
MOVE INTO WESTERN WY AND CONTINUE THROUGH 06Z. MVFR TO IFR
CONDITIONS WILL PREVAIL BY 22Z WITH FREQUENT MOUNTAIN OBSCURATION.
WIND SPEEDS WILL ALSO BE INCREASING AFTER 18Z WITH GUSTY WIND
OCCURRING THROUGH 06Z. A COLD FRONT WILL PUSH INTO WESTERN WY AROUND
01Z. THIS WILL PUSH EAST TO THE CONTINENTAL DIVIDE BY 06Z. RAIN WILL
CHANGE TO SNOW BY 06Z OVER THE LOWER ELEVATIONS. CHECK THE LATEST
TERMINAL FORECASTS FOR THIS AREA AS CONDITIONS MAY CHANGE QUITE
RAPIDLY THIS AFTERNOON AND EVENING.

&&

.FIRE WEATHER...

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS
EVENING...BRINGING A CHANCE OF RAIN AND SNOW TO THE ENTIRE AREA.
HEAVIER SNOWFALL IS EXPECTED IN THE WESTERN MOUNTAINS WITH THE
PRECIP IN THE FAR WEST VALLEYS BECOMING ALL SNOW BY
TONIGHT...MUCH LIGHTER AMOUNTS ARE EXPECTED EAST OF THE DIVIDE.
THIS SYSTEM WILL ALSO BRING WITH IT A LOT OF WIND WITH GUSTS OVER
80 MPH EXPECTED AT THE SUMMITS AND WIDESPREAD WINDY CONDITIONS
EXPECTED IN THE LOWER ELEVATIONS AS WELL...WHERE GUSTS OVER 40 MPH
WILL BE COMMON THROUGH THE DAY TODAY. MONDAY WILL BE MUCH COOLER
AND CALMER WITH BASIN INVERSIONS FORMING ON MONDAY NIGHT WITH POOR
SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 8 AM
THIS MORNING TO 3 AM MST MONDAY WYZ002-019-020.

HIGH WIND WATCH FROM 2 PM MST THIS AFTERNOON THROUGH THIS
EVENING WYZ018.

WINTER STORM WARNING UNTIL 3 AM MST MONDAY WYZ001-012-024.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 3 AM MST
MONDAY WYZ014-015.

&&

SHORT TERM...ALLEN
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 2, 3:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MST SUN DEC 2 2012

WYZ001>020-022>030-031300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 AM MST SUN DEC 2 2012

...WINTER STORM BRINGING SIGNIFICANT SNOWFALL ACROSS WESTERN
MOUNTAINS...AND VERY STRONG WINDS TO PORTIONS OF CENTRAL WYOMING
TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SIGNIFICANT SNOW...WILL OCCUR ACROSS THE WESTERN
MOUNTAINS THIS AFTERNOON...AND EARLY TONIGHT. VERY STRONG WINDS...
WILL ALSO OCCUR ACROSS PORTIONS OF CENTRAL WYOMING...ESPECIALLY
ACROSS SOUTHEAST FREMONT AND NATRONA COUNTIES...AS WELL AS THE
ABSAROKA MOUNTAINS. VERY STRONG WINDS COULD ALSO DEVELOP IN THE
LANDER FOOTHILLS THIS EVENING. PLEASE SEE OTHER STATEMENTS FOR
FURTHER DETAILS ABOUT THIS ONGOING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY AND WEDNESDAY...SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE FAR
WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS...AND WIND
SPEEDS OVER 50 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 2, 5:29 AM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
529 AM MST SUN DEC 2 2012

WYZ013-023-025-022300-
JACKSON HOLE-STAR VALLEY-UPPER GREEN RIVER BASIN FOOTHILLS-
529 AM MST SUN DEC 2 2012

PERIODS OF RAIN AND SNOW WILL CONTINUE TODAY AND TONIGHT. AREAS BELOW
7500 FEET WILL RECEIVE MAINLY RAIN AGAIN TODAY. SNOW LEVELS WILL
SUDDENLY LOWER THIS EVENING...WITH THE PASSAGE OF A STRONG COLD
FRONT. ONE TO THREE INCHES OF SNOW ARE POSSIBLE THIS EVENING
ACROSS THE LOWER ELEVATIONS...WITH MUCH OF THE SNOW TAPERING OFF BY
MIDNIGHT. MOUNTAIN PASSES WILL ONCE AGAIN BE SLICK AND TREACHEROUS
TODAY AND TONIGHT.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 2, 9:00 AM MST to 11:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Many wind gusts past 58 mph were recorded at the Twenty Mile Hill sensor with a maximum gust of 63 mph. The Casper Airport ASOS reported a gust to 62 mph at 1153MST.

High Wind, Green Mountains & Rattlesnake Range

When
December 2, 10:30 AM MST to 10:30 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Numerous wind gusts over 60 mph were reported at the Fales Rock RAWS site. The maximum wind gust was 79 mph at 1410MST. A 59 mph gust was reported at the Camp Creek RAWS site as well.

High Wind, Lander Foothills

When
December 2, 2:00 PM MST to 7:40 PM MST
Where
Lander Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Several wind gusts over 60 mph were reported at the North Fork of the Popo Agie station with a maximum gust of 75 mph. In addition, the Lander Airport ASOS recorded wind gusts of 60 and 58 mph.

High Wind, Absaroka Mountains

When
December 2, 5:30 PM MST to 7:40 PM MST
Where
Absaroka Mountains forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The Wyoming Department of Transportation sensor at Chief Joseph reported sustained winds over 50 mph on the afternoon and evening of December 2. Wind gusts as high as 74 mph were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416260, 416259, 416258, 416256.